|LETTER TO EDITOR
|Year : 2016 | Volume
| Issue : 2 | Page : 79-80
Severe eosinophilia with relative neutropenia associated with low dose clozapine therapy
Erika Pahuja, Jyoti Singh, Sujita Kumar Kar, Amit Singh
Department of Psychiatry, King George's Medical University, Lucknow, Uttar Pradesh, India
|Date of Web Publication||14-Jul-2016|
Sujita Kumar Kar
Department of Psychiatry, King George's Medical University, Lucknow, Uttar Pradesh
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Pahuja E, Singh J, Kar SK, Singh A. Severe eosinophilia with relative neutropenia associated with low dose clozapine therapy. J Appl Hematol 2016;7:79-80
|How to cite this URL:|
Pahuja E, Singh J, Kar SK, Singh A. Severe eosinophilia with relative neutropenia associated with low dose clozapine therapy. J Appl Hematol [serial online] 2016 [cited 2023 Feb 3];7:79-80. Available from: https://www.jahjournal.org/text.asp?2016/7/2/79/186329
Clozapine, commonly used in the treatment of resistant schizophrenia, produces a spectrum of blood dyscrasias, whose etiology is precisely not known. , The blood dyscrasias associated with the use of clozapine include agranulocytosis, neutropenia, leukocytosis, eosinophilia, thrombocytopenia, and lymphocytopenia.  It has also been reported that patients receiving clozapine have higher rates of anemia.  These blood dyscrasias are usually benign, but may cause serious systemic complications such as cardiomyopathy, which may prove fatal.  Many other side effects of clozapine such as pancreatitis, parotitis, pulmonary eosinophilia, and eosinophilic colitis are mediated by induction of eosinophilia. 
A 25-year-old male suffering from paranoid schizophrenia for last 10 years had a history of treatment with multiple antipsychotic medications (risperidone, trifluoperazine, quetiapine, and aripiprazole) in adequate doses for an adequate period of time on various occasions with compliance ensured. Despite treatment, his persecutory delusion and auditory hallucination were persisting, which was causing significant impairment in his functioning. He was investigated; his hemogram, thyroid function test, lipid profile, blood glucose, as well as neuroimaging, did not reveal any abnormality.
Considering it a case of treatment-resistant schizophrenia, clozapine was started at 12.5 mg/day, which was escalated to 100 mg/day over a period of 8 days with serial blood counts monitoring. At 3 weeks follow-up, the patient reported physical restlessness. There was no associated fever or respiratory difficulties. Blood count was repeated, which revealed total leukocyte count (TLC) of 19.14 × 10 9 cells/L with 62% eosinophils (absolute eosinophil count of 11.867 × 10 9 cells/L) and 21% neutrophils (absolute neutrophil count of 4.02 × 10 9 cells/L), suggestive of leukocytosis with eosinophilia with relative neutropenia. Clozapine was immediately stopped and he was shifted to antipsychotic olanzapine (15 mg/day). After 2 weeks of discontinuing clozapine, the TLC dropped to 4.78 × 10 9 cells/L with 61% neutrophils (absolute neutrophil count of 2.916 × 10 9 cells/L) and 8% eosinophils (absolute eosinophil count of 0.382 × 10 9 cells/L). The patient was assessed on Naranjo Adverse Drug Reaction Probability Scale (score of 8), which was suggestive of probable adverse drug reaction. In follow-up visits, his blood cell counts remained in normal range.
Eosinophilia induced by clozapine is believed to be a dose-independent phenomenon.  Interestingly, in our patient, the absolute eosinophil count was very high (11.867 × 10 9 cells/L) and the eosinophilia was triggered by a relatively lower dose of clozapine (100 mg/day). We could not find such high eosinophil count due to use of clozapine in the literature. Our patient also had leukocytosis, where the absolute neutrophil count was within the normal range (4.02 × 10 9 cells/L) and the neutropenia was a relative and transient phenomenon. Leukocytosis with eosinophilia with normal absolute neutrophil count may not increase the risk of infections, unlike isolated neutropenia. In such cases, systemic complications are more often due to eosinophilia. This case conveys that even severe eosinophilia may occur with a low dose of clozapine, which is a transient phenomenon and improves with stoppage of clozapine. Eosinophilia mostly resolves spontaneously, despite the continuation of clozapine therapy; however, severe eosinophilia needs discontinuation of treatment.
Financial Support and Sponsorship
Conflicts of Interest
There are no conflicts of interest.
| References|| |
Wysokinski A, Kolinska J. Rapidly developing and self-limiting eosinophilia associated with clozapine. Psychiatry Clin Neurosci 2015;69:122.
Roberts CE, Mortenson LY, Merrill DB, Rafizadeh N, Smith TE, Lieberman JA. Successful rechallenge with clozapine after eosinophilia. Am J Psychiatry 2011;168:1147-51.
Abanmy NO, Al-Jaloud A, Al-Jabr A, Al-Ruwaisan R, Al-Saeed W, Fatani S. Clozapine-induced blood dyscrasias in Saudi Arab patients. Int J Clin Pharm 2014;36:815-20.
Lee J, Bies R, Bhaloo A, Powell V, Remington G. Clozapine and anemia: A 2-year follow-up study. J Clin Psychiatry 2015;76:1642-7.
Chatterton R. Eosinophilia after commencement of clozapine treatment. Aust N Z J Psychiatry 1997;31:874-6.
Kadiyala PK, Ahmed MA, Pinto DA, Mathai JP. Clozapine induced eosinophilia: An often neglected important adverse effect. Indian J Psychiatry 2015;57:429-30.